Colorado, 2019

Heavy Snow and Winter Weather in Colorado, May 1, 2019

May 1, 2019 · NWS GJT · 7 events in 7 counties and zones

A strong upper level low pressure system moved across Western Colorado bringing heavy snow to the mountains.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong upper level low pressure system moved across Western Colorado bringing heavy snow to the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 10:44 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 30, 10:44 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1144 PM MDT Tue Apr 30 2019

.SHORT TERM...(Tonight through Wednesday night)
Issued at 307 PM MDT Tue Apr 30 2019

The first midlevel trough is currently crossing the Divide this
afternoon leaving pockets of showers and isolated storms along the
western slopes. A midlevel dry slot in the wake of the trough has
allowed sun to heat things up in portions of the forecast area. With
low-level moisture in place the atmosphere will begin to destabilize
across northeast Utah and northwest Colorado over the next few hours.
The latest guidance is suggesting 250-500 J/kg of MLCAPE, which
seems somewhat bullish since morning and early afternoon
precipitation has limited boundary layer heating and mixing. The
next midlevel trough is tracking southeastward over the Great
Basin causing the deep layer shear to increase across the area.
So if a decent updraft is able to form then the unidirectional
shear profile could favor mechanical mixing of stronger winds to
the surface near these storms and outflows. The sub-cloud evaporation
may not contribute much to the wind potential with the lower
cloud bases than previously thought. The best area for strong
convection is in far northeast Utah and far northwest Colorado
through about 8 pm. Most of the precipitation this afternoon will
be generally terrain and cold pool driven until the front arrives
around 00Z. The coverage of storms should increase along this
front as it slides southeastward through the evening especially
with the additional ascent provided by the trough passing just
north of the area.

The other side of this storm is winter and the tricky snow levels.
Given the convective nature snow levels could drop locally within
heavy precipitation, but overall the levels lower from northwest to
southeast. By sunrise tomorrow morning the Uintas will be around
4500 feet and San Juans around 8500 feet. The sun has been keeping
the roads clear during the day time only to becomes slick overnight.
Elevations above 8500 feet could receive an additional 6-12 inches
through mid day tomorrow. Given these amounts the Winter Weather
Advisory has been extended in the San Juan mountains until noon
tomorrow.

Rainfall amounts in the past 36 hours have ranged from 0.50 to
1.50 inches so small creeks and rivers are beginning to fill up.
Therefore the potential for localized flooding increases tonight
as the cold front moves through the area. Showers could continue
along the Divide late tomorrow morning with the system exiting to
the east. Although lingering moisture could result in convective
terrain-driven showers and storms tomorrow afternoon mainly in the
central and southern mountains of Colorado. The cold air mass in
the wake of the departing trough will pose a risk for freezing
temperatures in some of the higher valleys. A few zones are still
not susceptible to a damaging freeze, but the upper Colorado,
Yampa and Green river valleys are and could have lows in the 20s
and lower 30s tomorrow night. This is where confidence is high
enough for a Freeze Watch although lows in other valleys will need
to be closely monitored for the freeze potential.

.LONG TERM...(Thursday through Tuesday)
Issued at 307 PM MDT Tue Apr 30 2019

Persistent convergence and a few embedded shortwaves in the west-
northwesterly flow aloft will continue to support diurnal terrain-
driven convection in the higher elevations through the weekend. With
that being said the coverage appears minimal, but highest during
the afternoon. Ridging aloft looks to be limited so temperatures
should only run 5-10 degrees above normal before cooling down next
week hopefully keeping the snow melt under control. A closed low
pressure will reach the coast of California by late weekend, but
the model solutions diverge on the evolution into early next week.
Another strong trough could drop southward out western Canada,
which is helping the western trough kick out over the Four
Corners. Where exactly these troughs track is uncertain especially
given the fact that the ECMWF keeps the low cut off from the main
flow off the coast of California.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1144 PM MDT Tue Apr 30 2019

The tail end of a Pacific storm will continue to bring rain and
snow to the region overnight and into Wednesday morning.
Conditions improve Wednesday afternoon. Before then, expect
widespread showers which will result in MVFR conditions for a time
at most TAF sites. In addition, CIGS will be below ILS breakpoints
for the remainder of the night and well into Wednesday morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Freeze Watch from late Wednesday night through Thursday morning
     for COZ001-007-008.

     Winter Weather Advisory until noon MDT Wednesday for COZ018-019.

     Winter Storm Warning until noon MDT Wednesday for COZ004-009-010-
     012-013.

UT...Freeze Watch from late Wednesday night through Thursday morning
     for UTZ024.

&&

SHORT TERM...KJS
LONG TERM...KJS
AVIATION...NL/MDA
Hazardous weather outlook, Apr 30, 7:36 AM MST, 16 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
836 AM MDT Tue Apr 30 2019

COZ001>014-017>023-UTZ022>025-027>029-011445-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
836 AM MDT Tue Apr 30 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms, with high mountain snowfall, will
continue today. Snow will accumulate mainly above 8500 feet with
heaviest accumulation above 10,000 feet. Only the highest
mountain passes will be impacted by several inches of snow
accumulation with light accumulations and wet roads affecting
other lower elevation roadways through the mountains. There is a
marginal risk for severe weather this afternoon for portions of
eastern Utah and west-central Colorado with strong gusty outflow
winds the main concern in addition to heavy rain and small hail. A
colder system will move through tonight bringing additional snow
to the mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storms will decrease from west to east Wednesday with drier and
warmer conditions Thursday through the weekend. Isolated
afternoon showers and thunderstorms are possible over the
mountains each afternoon Thursday through Monday.

SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 30, 6:16 PM MST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
716 PM MDT Tue Apr 30 2019

COZ003-007-009-010200-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-
716 PM MDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MESA AND SOUTH
CENTRAL GARFIELD COUNTIES UNTIL 800 PM MDT...

At 716 PM MDT, Doppler radar was tracking a strong thunderstorm over
De Beque, or 24 miles northeast of Grand Junction, moving east at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Parachute, De Beque and Battlement Mesa.

This includes Interstate 70 in Colorado between mile markers 53 and
75, between mile markers 78 and 80, and between mile markers 83 and
86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3922 10827 3938 10834 3952 10785 3929 10775
TIME...MOT...LOC 0116Z 253DEG 27KT 3932 10821

15
Local storm report, Apr 30, 8:55 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
955 PM MDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND GST     17 NW MOAB              38.77N 109.75W
04/30/2019  M47 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY CANYONLANDS FIELD AIRPORT.

&&

NL
Special weather statement, Apr 30, 9:28 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1028 PM MDT Tue Apr 30 2019

COZ003-006-007-009-011-017-010515-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Debeque to Silt Corridor CO-
Grand Valley CO-Central Gunnison and Uncompahgre River Basin CO-
1028 PM MDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DELTA...NORTHWESTERN MESA
AND SOUTH CENTRAL GARFIELD COUNTIES UNTIL 1115 PM MDT...

At 1028 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Fruita to 13 miles southwest
of Grand Junction. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Grand Junction, Fruita, Palisade, Parachute, Collbran, De Beque,
Mesa, Battlement Mesa, Cameo, Fruitvale, Molina, Clifton, Whitewater,
Glade Park, Redlands, Skyway, Plateau City and Orchard Mesa.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 17 and 75.
 U.S. Highway 50 in Colorado between mile markers 32 and 47.
 Colorado 65 between mile markers 23 and 61.
 Colorado 141 between mile markers 148 and 162.

LAT...LON 3948 10795 3891 10797 3891 10880 3933 10878
TIME...MOT...LOC 0428Z 263DEG 36KT 3927 10875 3899 10877

NL
Local storm report, Apr 30, 9:54 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1054 PM MDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     3 NW FRUITVALE          39.12N 108.52W
04/30/2019  M47 MPH          MESA               CO   ASOS

            ASOS STATION KGJT GRAND JUNCTION RGNL AP.

&&

NL
Local storm report, Apr 30, 9:59 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1059 PM MDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     MOAB CANYONLANDS AIRPOR 38.76N 109.74W
04/30/2019  M52 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY CANYONLANDS FIELD.

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Elkhead and Park Mountains

When
May 1, 12:00 AM MST to 9:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 15 to 25 inches with up to 37 inches estimated at the Tower SNOTEL. This storm started on April 29, 2019.

Heavy Snow, Grand and Battlement Mesas

When
May 1, 12:00 AM MST to 10:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Estimated snowfall amounts ranged from 10 to 20 inches with up to 26 inches at the Overland Reservoir SNOTEL site. This storm started on April 29, 2019.

Heavy Snow, Gore and Elk Mountains/Central Mountain Valleys

When
May 1, 12:00 AM MST to 10:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Estimated snowfall ranged from 8 to 14 inches. Significant impacts to travel were reported by the Colorado Department of Transportation over Vail Pass with Interstate 70 shutdown for periods of time to clear accidents. This storm started on April 29, 2019.

Heavy Snow, Flattop Mountains

When
May 1, 12:00 AM MST to 8:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

An estimated 10 to 20 inches of snow fell with the greatest amounts recorded at the Bison Lake SNOTEL and the Ripple Creek SNOTEL sites. This storm started on April 29, 2019.

Heavy Snow, West Elk and Sawatch Mountains

When
May 1, 12:00 AM MST to 1:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Estimated snowfall amounts ranged from 1 to 2 feet with up to 40 inches recorded at the Schofield Pass SNOTEL site. This storm started on April 29, 2019.

Winter Weather, Northwestern San Juan Mountains

When
May 1, 12:00 AM MST to 1:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Estimated snowfall amounts ranged from 6 to 12 inches. This storm started on April 29, 2019.

Heavy Snow, Southwestern San Juan Mountains

When
May 1, 12:00 AM MST to 4:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Estimated snowfall amounts ranged from 10 to 20 inches with up to 22 inches recorded at the Black Mesa SNOTEL Site. This storm started on April 29, 2019.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814914, 814917, 814919, 814921, 814923, 814926, 814928.